Adverse drug reactions are a common clinical problem. It has been estimated1 that 6% to 15% of hospitalized patients experience some sort of adverse drug reaction. Clinical manifestations of adverse drug reactions include skin rash; a serum sickness-like reaction; drug fever; pulmonary, hepatic, and renal involvement; and systemic anaphylaxis. Many of these adverse events are not immunologically mediated. Actual allergic or immunologic drug reactions probably account for <25% of adverse drug reactions overall.1
Antibiotics are one of the major contributors to drug hypersensitivity. Cefaclor, an oral second-generation cephalosporin with a β-lactam ring, is used against various infectious diseases of the respiratory tract, especially in children. Several cases of cefaclor hypersensitivity have been reported.2,3 The most common presentations are either erythematous or papular eruptions, although serum sickness-like reactions have also been described. Anaphylactic reactions, although rare, have been observed in adults. Here we report a case of anaphylactic reaction to cefaclor in a 2½-year-old patient.